5-Fluorouracil (5-FU) is an active chemoetheraputic agent in many malignancies, used both in the curative and metastatic setting. Therefore, the side effect profile of 5-FU is well-described and recognized. Here, we present a case of a 28-year-old male, who received 5-FU and carboplatin concurrently, with radiation, for esophageal carcinoma. On Day 3 of his 5-FU infusion, he developed simultaneous cardiac arrhythmias, renal dysfunction, and aphasia. Magnetic resonance imaging (MRI) of his brain revealed acute demyelination of the white matter corresponding to diffusion restriction, pointing toward a small vessel injury. The 5-FU infusion was promptly discontinued and stress dose steroids were administered. The patient's symptoms resolved rapidly with no residual effects. We believe this is the first case of multisystem, small-vessel, vasculopathy secondary to 5-FU. Early recognition and prompt discontinuation of the offending drug is essential for resolution of symptoms. Steroids, with their anti-inflammatory effects can aid in rapid recovery.
- 5 fluorouracil